Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

COPD (Chronic Obstructive Pulmonary Disease)

COPD and hydrocodone

06/18/2009

Question:

I was recently told that hydrocodone can make severe COPD worse. Is that true? Is it possible that taking 10 mg hydrocodone four to six times a day could make my breathing problems worse? Over the past few months I have found that I need to use oxygen more often than just at nighttime. I was also recently told that I have developed paralysis of one side of my diaphragm. I am wondering if it would be a good idea to try to cut back on my pain medication. I have been taking hydrocodone everyday for years for treatment of arthritis. Also, is it safe for me to continue to drive as long as I take my oxygen with me in the car? I am 71 yr old.

Answer:

Hydrocodone per se should not make your COPD worse; however, it could decrease your "respiratory drive", which could affect your blood gases (carbon dioxide and oxygen levels). It would be best to discuss this issue with your doctor, especially if the hydrocodone has been effective in controlling your pain.

Many people with COPD can drive a car safely; however, it is difficult for us to comment on your particular situation without more information.

For more information:

Go to the COPD (Chronic Obstructive Pulmonary Disease) health topic, where you can:

Response by:

Mahasti   Rittinger, RRT Mahasti Rittinger, RRT
Clinical Program Manager of Pulmonary, Allergy, Critical Care & Sleep
College of Medicine
The Ohio State University